Jump to content

Nymeria: hello and thank you


Nymeria

Recommended Posts

Hi Everyone,

 

I found this forum through the recent New Yorker article and have already found it very helpful. Here's a brief version of my story...


I was put on Effexor XR at the age of 15 to treat severe anxiety (I was given a diagnosis of Generalized Anxiety Disorder). At the time I was dealing with teenage hormones and a suicide in the immediate family and having regular panic attacks. As I got closer to 30 I decided I wanted to know what life was like without them, and wondered if being put on them at such a young age had impacted my emotional development. I felt like I had reached a point of relative stability in my life (stopped drinking, good support system). Going off Effexor ended up being a disaster - in hindsight it seems like it was a very fast taper and I reached the point of not being able to get out of bed in the morning due to anxiety. I found a new psychiatrist who put me on Lexapro and Xanax (not every day, to take as needed). I felt very good on Lexapro but I gained about 50 lbs in one year. She then added Wellbutrin into the mix, which didn't make me feel as good. I felt very agitated and had a hard time concentrating. At this time my psychiatrist was fixated on my weight and wanted to increase my Wellbutrin while going down on the Lexapro. We'd have arguments about it where I tried to explain how bad the Wellbutrin made me feel, despite the weight loss benefit. Eventually we parted ways and I am now trying to taper off everything for the first time in my adult life with another psychiatrist. I'm currently 4 weeks off Lexapro and on 100 mg of Wellbutrin. I am in therapy weekly in addition to seeing my psychiatrist monthly. I started taking fish oil after reading this site and am trying to integrate some dietary changes in addition to my regular yoga/meditation practice. 

 

I struggle with feeling a lack of agency over my own life and feeling helpless. The constant focus on and discussion of my weight over the past few years has also not been great. On my bad days I have feelings of hopelessness and despair and occasional depersonalization. I don't have an expectation that I will feel great all of the time, I just want to feel some level of control over my mental and emotional state. Reading this site helps me because I feel like I am not alone. 

You guys have already helped me so I want to say thank you and I hope I can learn more - the concept of windows and waves is really useful. Today is a window which is why I'm able to write this - I've had two good days and that feels really encouraging. In the meantime if there are any suggestions for additional supplements or lifestyle changes I'm all ears!

 

Edited by ChessieCat
resized font

2001 - 2015 effexor xr 150 mg
2015 effexor xr 150 mg  January 100 mg March 50 mg July October off
2016 lexapro 15mg January wellbutrin 100mg December
2017 lexapro taper 10mg December 5mg June 2018
2019 lexapro 5mg March taper to 2019 April off lexapro 

Link to post
  • ChessieCat changed the title to Nymeria: hello and thank you
  • Moderator Emeritus

Hello Nymeria, welcome to SA!  I'm glad you found us.  Thanks for creating a signature.  Are you able to add some more detail about your Lexapro taper?  In particular, what was your last dose of Lexapro and what date did you stop?   Did you drop straight from 5mg to zero?  Are you experiencing any withdrawal symptoms since stopping Lexapro?

 

It may be worth considering reinstatement of a small dose of Lexapro to potentially avoid a severe and protracted withdrawal.  In general, reinstatements tend to work better when done sooner rather than later.  Please read this topic thoroughly, especially the first post: About reinstating and stabilizing to reduce withdrawal symptoms.

 

You might also like to read our topics about non-drug techniques that can be helpful for dealing with withdrawal symptoms - see Non-drug techniques to cope with emotional symptoms.  It's great that you're already practising yoga and meditation, those should be helpful.

 

Please post all your updates and questions about your situation here in your introduction topic, and we will try to help you as best we can.

2001–2002 paroxetine

2003  citalopram

2004-2008  paroxetine (various failed tapers) 
2008  paroxetine slow taper down to

2016  Aug off paroxetine
2016  citalopram May 20mg  Oct 15mg … slow taper down
2018  citalopram 13 Feb 4.6mg 15 Mar 4.4mg 29 Apr 4.2mg 6 Jul 4.1mg 17 Aug 4.0mg  18 Nov 3.8mg
2019  15 Mar 3.6mg  21 May 3.4mg  26 Dec 3.2mg 

2020  19 Feb 3.0mg 19 Jul 2.9mg 16 Sep 2.8mg 25 Oct 2.7mg 23 Oct 2.6mg 24 Dec 2.5mg

Link to post

Hi Songbird,

 

Thank you for your response!

 

To answer your question, yes I went directly from 5mg of Lexapro to 0mg - my last dose was on March 30 - unfortunately before I started reading this site. I had not thought of reinstating but it might be a good idea. The main symptoms I am experiencing are an inability to concentrate, muscle fatigue/achiness, and emotional lability (fun for my husband!). I think the mood swings are the most difficult to live with and probably the most concerning - I seem to be in a state of agitation more frequently than not.  

2001 - 2015 effexor xr 150 mg
2015 effexor xr 150 mg  January 100 mg March 50 mg July October off
2016 lexapro 15mg January wellbutrin 100mg December
2017 lexapro taper 10mg December 5mg June 2018
2019 lexapro 5mg March taper to 2019 April off lexapro 

Link to post
  • Moderator Emeritus

As you've been off for only four weeks, it's possible a reinstatement at this stage could be effective in alleviating withdrawal (and preventing it from potentially becoming much worse).  In general, the longer you wait, the more likely the reinstatement will be less effective, or produce adverse effects.  We generally suggest reinstating a lower dose as it reduces the risk of adverse reactions.  You might consider trying 2mg or 2.5mg rather than the 5mg you were on previously.

 This topic has good information about reinstatement: About reinstating and stabilizing to reduce withdrawal symptoms.

2001–2002 paroxetine

2003  citalopram

2004-2008  paroxetine (various failed tapers) 
2008  paroxetine slow taper down to

2016  Aug off paroxetine
2016  citalopram May 20mg  Oct 15mg … slow taper down
2018  citalopram 13 Feb 4.6mg 15 Mar 4.4mg 29 Apr 4.2mg 6 Jul 4.1mg 17 Aug 4.0mg  18 Nov 3.8mg
2019  15 Mar 3.6mg  21 May 3.4mg  26 Dec 3.2mg 

2020  19 Feb 3.0mg 19 Jul 2.9mg 16 Sep 2.8mg 25 Oct 2.7mg 23 Oct 2.6mg 24 Dec 2.5mg

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy